Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 271, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jul 17, 2023, 12:57 PM CDT for Mayes County, Rogers County, Wagoner County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 12:57 PM CDT (17:57 UTC)
- Expired
- Jul 17, 2023, 1:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Mayes County, OK, Rogers County, OK, Wagoner County, OK
The radar
The Tulsa radar (KINX), 15 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:20 PM CDT | TSTM WND DMG | 2 Sw Pryor, OK | Carport blow into street and garage door bent in. Pictures relayed via social media. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
084
WUUS54 KTSA 171757
SVRTSA
OKC097-131-145-171845-
/O.NEW.KTSA.SV.W.0271.230717T1757Z-230717T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1257 PM CDT Mon Jul 17 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Rogers County in northeastern Oklahoma...
Western Mayes County in northeastern Oklahoma...
Northwestern Wagoner County in northeastern Oklahoma...
* Until 145 PM CDT.
* At 1257 PM CDT, a severe thunderstorm was located 3 miles southeast
of Oologah, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Claremore... Pryor...
Owasso... Pryor Creek...
Catoosa... Verdigris...
Chouteau... Inola...
Locust Grove... Salina...
Oologah... Adair...
Foyil... Sportsmen Acres Community...
Taiwah... Tiawah...
Mazie... Snowdale State Park...
Murphy... Bushyhead...
This includes Interstate 44 between mile markers 234 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3652 9536 3623 9511 3608 9529 3606 9572
3613 9576 3616 9576 3616 9579 3620 9581
3639 9581 3640 9579 3642 9579 3642 9580
3648 9565
TIME...MOT...LOC 1757Z 327DEG 40KT 3641 9567
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
807
WWUS54 KTSA 171824
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
124 PM CDT Mon Jul 17 2023
OKC097-131-145-171845-
/O.CON.KTSA.SV.W.0271.000000T0000Z-230717T1845Z/
Rogers OK-Mayes OK-Wagoner OK-
124 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN ROGERS...SOUTHWESTERN MAYES AND NORTHWESTERN WAGONER
COUNTIES...
At 123 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Salina to 4 miles north of Oneta,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Claremore... Pryor...
Pryor Creek... Catoosa...
Verdigris... Chouteau...
Inola... Locust Grove...
Sportsmen Acres Community... Taiwah...
Tiawah... Mazie...
Murphy...
This includes Interstate 44 between mile markers 234 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3640 9536 3623 9511 3608 9529 3606 9572
3613 9576 3616 9576 3616 9579 3620 9581
3635 9571 3639 9555
TIME...MOT...LOC 1823Z 316DEG 36KT 3630 9522 3609 9572
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:20 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 17, 12:20 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1021 AM CDT Mon Jul 17 2023
Short term attention focused on a cluster of strong to severe
storms over southeast Kansas, which based on recent trends should
continue to dive SSE into parts of northeast OK in the next couple
of hours, potentially into northwest AR during the afternoon.
Environment over this area remains quite unstable with sufficient
shear to maintain organization. Updated forecast will include
higher POPs across northeast OK into the early afternoon. Unclear
at the moment as to how this could impact the ongoing Heat
Advisory, but would expect areas that remain outside of the
influence from storms will reach criteria with ease. As such the
current configuration is good for now.
&&
.LONG TERM...
(Tonight through Sunday)
Issued at 331 AM CDT Mon Jul 17 2023
Low chances for storms to clip far northeast Oklahoma and
northwest Arkansas overnight, however main complex should stay
northeast of the area. Upper ridge will begin to build over the
southern Plains on Tuesday with dangerous heat indices climbing
into the 110 to 115 degree range during the afternoon. Still
appears that with the recent rainfall over the past week, models
continue to mix out drier air at the surface too quickly both
Tuesday and Wednesday. Therefore, stayed on the high side of NBM
guidance concerning dew-points both days. Low level moisture may
also pool across portions of northeast Oklahoma Wednesday
afternoon as a frontal boundary briefly stalls near the Oklahoma/
Kansas line. For now, stayed with a heat advisory on Tuesday
across the entire area. Some locations may need to be upgraded to
an excessive heat watch/warning as dew-point trends become more
certain.
Upper ridge tries to break down somewhat on Thursday with front
sagging slowly south. Locations south of boundary will however
continue to see very hot/humid conditions and heat headlines will
likely again be needed.
Models continue to suggest the potential for an MCS to potentially
impact parts of the region Thursday night into Friday morning as
mid level wave dives southeast. This should push front south of
area on Friday with a break from the excessive heat. Temperatures
expected to remain below normal into the weekend as broad upper
trough develops over the central/eastern states with upper high
shifting back westward into the four Corners region.
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jul 17 2023
Thunderstorm cluster moving into northeast OK at present will
continue to bring threat of strong and gusty winds and MVFR
conditions to NE OK sites during the early part of the forecast.
Evolution into NW AR or SE OK is more uncertain through the
afternoon. Outside of these storms. VFR conditions will prevail
through the forecast period, with an increase in SSW winds Tuesday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 94 75 101 79 / 60 10 0 0
FSM 95 75 101 79 / 20 20 0 0
MLC 95 76 99 79 / 10 10 0 0
BVO 92 71 100 74 / 60 20 0 0
FYV 91 72 97 77 / 30 30 0 0
BYV 92 70 98 79 / 40 40 0 0
MKO 92 75 99 79 / 60 10 0 0
MIO 91 71 99 78 / 40 30 0 0
F10 93 75 99 79 / 20 10 0 0
HHW 94 75 97 78 / 10 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.
Heat Advisory until 9 PM CDT this evening for OKZ049-053-059-
064>067-070-071-073>076.
AR...Heat Advisory from noon to 9 PM CDT Tuesday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...14
LONG TERM....12
AVIATION...14Hazardous weather outlook, Jul 17, 10:52 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1052 AM CDT Mon Jul 17 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1052 AM CDT Mon Jul 17 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma. ONSET...Afternoon. DISCUSSION... A cluster of strong to severe thunderstorms will move out of southeast Kansas and into northeast Oklahoma late this morning through early afternoon. These storms will be capable of producing hail up to 2 inches in diameter and damaging winds to 70 mph. These storms may also eventually build into parts of northwest Arkansas during the afternoon, posing a continues severe weather risk. A slight chance of storms will again be possible late tonight across far northeast Oklahoma and northwest Arkansas. Outside of any storm influences, hot and humid conditions will likely develop with heat indices from 105 to 110 degrees likely across portions of eastern Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY AND WEDNESDAY...High Wind Potential...Dangerous Heat Potential. THURSDAY...Thunderstorm Potential...Dangerous Heat Potential. FRIDAY THROUGH SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Dangerous heat and humidity will return Tuesday and Wednesday with heat indices climbing into the 105 to 110 degree range. A heat advisory is also currently in effect Tuesday. Heat indices may exceed 110 degrees in some locations and an excessive heat warning may be issued later today or tonight as the forecast becomes more certain. Storm chances return for the latter part of the week as a series of mid level disturbances traverse the region in northwest flow aloft. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency managers and first responders should prepare for another several day stretch of dangerous heat this week. An increase in heat-related incidents is likely. Provision of public access cooling stations is encouraged. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 17, 12:17 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1217 PM CDT Mon Jul 17 2023
OKZ056-057-171800-
Craig OK-Nowata OK-
1217 PM CDT Mon Jul 17 2023
...Strong thunderstorms will impact portions of northern Craig and
eastern Nowata Counties through 100 PM CDT...
At 1217 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northwest of Edna to 2 miles north of
Lenapah. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
South Coffeyville... Bluejacket...
New Alluwe... Hollow...
Pyramid Corners... Centralia...
Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3674 9502 3660 9549 3700 9567 3700 9520
TIME...MOT...LOC 1717Z 331DEG 32KT 3710 9545 3688 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 17, 12:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1248 PM CDT Mon Jul 17 2023
OKZ054-060>062-064-067-171830-
Tulsa OK-Osage OK-Rogers OK-Creek OK-Mayes OK-Wagoner OK-
1248 PM CDT Mon Jul 17 2023
...Strong thunderstorm winds will impact portions of Rogers,
southeastern Osage, northeastern Creek, western Mayes, northwestern
Wagoner and northeastern Tulsa Counties through 130 PM CDT...
At 1247 PM CDT, Doppler radar indicated outflow winds from strong
thunderstorms along a line extending from 4 miles northwest of Foyil
to 6 miles west of Skiatook. Movement was south at 35 mph. These
winds will be in advance of strong thunderstorms which will also
move south into the area through 130 PM.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Owasso... Jenks...
Pryor Creek... Skiatook...
Catoosa... Collinsville...
Verdigris... Chouteau...
Inola... Sperry...
Foyil... Jenks Riverside Airport...
Turley... Tulsa International Airport...
Taiwah... Tiawah...
This includes Interstate 44 between mile markers 212 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3610 9531 3601 9617 3641 9601 3642 9557
3651 9536
TIME...MOT...LOC 1747Z 343DEG 32KT 3649 9558 3635 9609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:41 AM CDT | Heat Advisory | TSA | Adair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more | 41 hr |
| Jul 17, 11:43 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 47 min |
| Jul 17, 11:44 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 46 min |
| Jul 17, 12:17 PM CDT | Special Weather Statement | TSA | Craig | 43 min |
| Jul 17, 12:27 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 63 min |
| Jul 17, 12:29 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 46 min |
| Jul 17, 12:48 PM CDT | Special Weather Statement | TSA | Rogers, Tulsa | 42 min |
| Jul 17, 12:59 PM CDT | Special Weather Statement | TSA | Craig | 46 min |
| Jul 17, 1:23 PM CDT | Special Weather Statement | TSA | Osage | 37 min |
| Jul 17, 1:27 PM CDT | Special Weather Statement | TSA | Wagoner | 48 min |
| Jul 17, 1:43 PM CDT | Special Weather Statement | TSA | Delaware | 32 min |
| Jul 17, 1:49 PM CDT | Severe Thunderstorm Warning | TSA | Delaware | 40 min |
| Jul 17, 2:00 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 45 min |
| Jul 17, 2:03 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Wagoner | 28 min |
| Jul 17, 2:19 PM CDT | Special Weather Statement | TSA | Cherokee | 41 min |
| Jul 17, 2:34 PM CDT | Special Weather Statement | TSA | Washington | 41 min |
| Jul 17, 2:35 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 44 min |
| Jul 17, 2:44 PM CDT | Excessive Heat Warning | TSA | Choctaw, McIntosh, Muskogee, Okmulgee, Pushmataha, Tulsa and 1 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.